Unneeded medications should be disposed of in special ways to ensure that pets, children, and other people cannot consume them. However, you should not flush this medication down the toilet. Instead, the best way to dispose of your medication is through a medicine take-back program. Talk to your pharmacist or contact your local garbage/recycling department to learn about take-back programs in your community. See the FDA's Safe Disposal of Medicines website ( http:///c4Rm4p ) for more information if you do not have access to a take-back program.
Despite their use of prophylactic antiemetic therapies, cancer patients continue to consider chemotherapy-induced nausea and vomiting (CINV) to be a significant problem. Patients frequently use various "breakthrough" medications for these symptoms. Unfortunately, there is a paucity of trials regarding treatment of breakthrough CINV. This study investigated the efficacy of "ABH," a topical gel containing lorazepam (Ativan), diphenhydramine (Benadryl), and haloperidol (Haldol), in reducing breakthrough CINV. Adults receiving standard recommended prophylactic antiemetics as outpatients were instructed to use mL of the gel topically when they experienced significant CINV. Patients then were contacted retrospectively to respond to a questionnaire rating their nausea and/or vomiting and their response to ABH-gel treatment. The results were collected during two trials: Trial I began in April 2003, and Trial II began in March 2006. During Trial I, 23 patients were evaluated; 17 patients (74%) reported that use of the gel decreased their CINV, with 15 (70%) reporting relief within 30 minutes of its application. Three patients believed that the gel caused sedation; no troubles with skin irritation or muscle spasms were reported. In Trial II, all 10 patients believed that the treatment was effective. When the severity of CINV was quantified on a scale of 0-10, the mean CINV score decreased significantly from a before gel application to a as evaluated 30 minutes following gel application (P < ). Topical use of ABH gel appears to be a promising and safe rescue therapy for breakthrough CINV that occurs despite prophylactic antiemetic therapy. These results warrant further confirmation in a large, randomized, placebo-controlled trial.
Withdrawal Emergent Neurological Signs – Generally, patients receiving short-term therapy experience no problems with abrupt discontinuation of antipsychotic drugs. However, some patients on maintenance treatment experience transient dyskinetic signs after abrupt withdrawal. In certain of these cases the dyskinetic movements are indistinguishable from the syndrome described below under "Tardive Dyskinesia" except for duration. It is not known whether gradual withdrawal of antipsychotic drugs will reduce the rate of occurrence of withdrawal emergent neurological signs but until further evidence becomes available, it seems reasonable to gradually withdraw use of haloperidol.